Thunderstorm Wind, Sussex
- When
- June 22, 1:30 PM EST
- Where
- Sussex County, Homeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.950, -77.170
Trees were downed along Route 40 near Route 35.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 12:33 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 133 PM EDT Mon Jun 22 2020 .SYNOPSIS... A surface trough will cross the area today. A cold front approaches the region from the west on Wednesday and likely stalls or washes out over the area into Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 130 PM EDT Monday... Convection quickly developing along the leading edge of the AC deck that has been steadily moving east over the past svrl hrs. Storm south of PTB exploded over the past 30 minutes with a noticable gust front emerging out from it. Expect addntl cells to quickly dvlp over the next few hrs along and east of I-95 and will wait to see how they react when they merge with the sea- breeze bndrys off the rivers/ocean. PoPs highest there. Seems like the wind threat is the greatest but do expect some hail and hvy downpours this aftrn/eve. Highs upr 80s-lwr 90s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... As of 300 AM EDT Monday... Most of Tuesday will be dry with weak ridging over the area. It will be hot and humid with high temps in the low to mid 90s across most of the area. Thunderstorm chances increase late in the day mainly out west in advance of a cold front approaching from the west. Front begins to cross the area on Wednesday but will likely come to a crawl as it tries to cross the area. Scattered showers and thunderstorms are possible again during the afternoon and evening hours. Wednesday won't be as hot with the front in the vicinity, but still expect afternoon high temps in the upper 80s to lower 90s. Low temps on Tuesday and Wednesday will range from the upper 60s to lower 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 320 PM EDT Sunday... A strong upper trough of low pressure will slide east through southeast Canada Wednesday night through Friday. This feature will push a weak cold front through the local area Wednesday night into Thursday and will be the focus for at least scattered showers and thunderstorms across SE VA and NE NC. The front then looks to move offshore and weaken by Friday with mainly dry conditions returning for next weekend (outside of an isolated afternoon tstm, mainly away from the coast). Highs will generally be in the 80s thru Friday, then low 90s return next weekend. Lows in the 60s to low 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 130 PM EDT Monday... VFR conditions with SCT-BKN CU and AC deck this aftrn. Shwrs and tstrms dvlpng along and east of I95 where lcl CIGS will drop to MVFR with psbl IFR VSBYS in hvy rain. Gusty wind in excess of 30 kts psbl with any storm. Sea-breeze influence has shifted the winds to the ESE along the coast this aftrn. Otw, S wind blo 10 kts. Given current radar trends, have started off the forecast with VCTS at RIC. Tried to time the thunder at sern TAF sites based off the latest high res data. Convection continues into the eve ivof the Ches Bay then weakens and dissipates by midnite. Some ptchy fog psbl once again at SBY tonite and where it ends up raining today. Outlook... Additional convection expected both Wed and Thurs ahead of an apprchg cold front progged to push off the coast Thurs eve. && .MARINE... As of 300 AM EDT Monday... Latest obs showing a light S-SE flow 10kt or less over the waters early this morning. Waves in the Bay/Sound/Rivers ~1-2 ft, with seas 2-3 ft through tonight. Seabreeze effects will allow winds to increase to 10-15 kt later this morning nearshore, with winds expected to veer around to the S- SW this aftn and tonight in response to tightening pressure gradient between developing piedmont trough to the west of the waters and Bermuda high pressure remaining anchored offshore. Will see some more scattered late day/evening showers and storms today. Similar conditions for Tuesday, with winds ~15kt by aftn. resultant SSW wind wave may nudge seas up to 3-4ft Tue-Thu, but expect conditions will stay below SCA thresholds. Looking ahead, a weakening frontal boundary is then expected to approach the area on Wednesday/Wed night, likely washing out or lingering along the coast through Friday. Winds should briefly turn around to the W-NW (< 15 kt) over northern waters, but quickly back to the W-SW 10-15 kt later Thu and through next weekend. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...CMF NEAR TERM...MPR SHORT TERM...CMF LONG TERM...JDM AVIATION...MPR MARINE...MAM
Hazardous Weather Outlook National Weather Service Wakefield VA 441 AM EDT Mon Jun 22 2020 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-230845- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 441 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected this afternoon and evening. Some of these storms may be strong to severe, with damaging wind gusts and large hail the primary threats. Heavy rain in slow moving storms may also result in flooding, especially in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
129 PM EDT Mon Jun 22 2020
VAZ081-221815-
Prince George-
129 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRINCE GEORGE
COUNTY...THE CITY OF HOPEWELL AND THE CITY OF PETERSBURG...
At 128 PM EDT, a strong thunderstorm was located over Petersburg,
moving northeast at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Petersburg, Hopewell, Fort Lee, Prince George, Garysville, Jordans
Point, New Bohemia, Richard Bland College, Birchett Estate, Jordan
Point Country Club and Petersburg National Battlefield.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3724 7739 3724 7738 3725 7738 3731 7732
3731 7728 3732 7728 3731 7725 3732 7721
3731 7715 3723 7710 3709 7739 3717 7740
3717 7742 3718 7742 3719 7744
TIME...MOT...LOC 1728Z 227DEG 19KT 3717 7736
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
146 PM EDT Mon Jun 22 2020
VAZ081-088-089-221830-
Prince George-Surry-Sussex-
146 PM EDT Mon Jun 22 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PRINCE
GEORGE...NORTHEASTERN SUSSEX AND WESTERN SURRY COUNTIES...
At 146 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Disputanta to 6 miles west of
Waverly to Sussex. Movement was east at 20 mph.
Wind gusts of 40 to 50 mph and dime size hail are possible with
these storms.
In addition...Rainfall amounts of up to 1 inch are possible with
these storms.
Locations impacted include...
Waverly, Wakefield, Disputanta, Sussex, Dendron, Homeville,
Burrowsville, Cabin Point, Taylors Corner, Carsley, Newville, Booker,
Spring Grove, Lumberton, Barham, Littleton, Prince George Golf,
Gwaltney Corner, Oak Hill Corner and Savedge.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3687 7732 3696 7735 3705 7730 3714 7732
3727 7705 3721 7697 3713 7693 3703 7693
3693 7697 3686 7711
TIME...MOT...LOC 1746Z 259DEG 16KT 3715 7724 3703 7720 3690 7727
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
153 PM EDT Mon Jun 22 2020
NCZ012-VAZ087-221845-
Northampton-Greensville-
153 PM EDT Mon Jun 22 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON AND
SOUTHERN GREENSVILLE COUNTIES...
At 152 PM EDT, strong thunderstorms were clustered near Roanoke
Rapids, moving east at 25 mph.
Wind gusts of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Roanoke Rapids, Garysburg, Rich Square, Dahlia, Gaston, Woodland,
Seaboard, Claresville, Jackson, Lasker, Eagletown, Gum Forks, Bryants
Corner, Slates Corner, Bryantown, Boones Crossroads, Pleasant Grove,
Creeksville, Gumberry and Falsons Old Tavern.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3627 7741 3629 7741 3632 7744 3630 7755
3634 7758 3638 7755 3641 7755 3645 7763
3648 7765 3648 7775 3650 7782 3651 7788
3652 7786 3665 7742 3658 7735 3655 7736
3655 7733 3650 7728 3627 7722 3625 7738
TIME...MOT...LOC 1752Z 248DEG 21KT 3639 7770
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
201 PM EDT Mon Jun 22 2020
VAZ079-080-087-088-221845-
Dinwiddie-Sussex-Brunswick-Greensville-
201 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENSVILLE...WEST
CENTRAL SUSSEX...SOUTHWESTERN DINWIDDIE AND NORTHEASTERN BRUNSWICK
COUNTIES...
At 200 PM EDT, a strong thunderstorm was located over Alberta, or
near Lawrenceville, moving northeast at 20 mph.
Wind gusts of 40 to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Lawrenceville, McKenney, Purdy, Alberta, Cochran, Rawlings, Dolphin,
Fields Crossroads, Warfield, Wharfs Store, Callaville, Cherry Hill,
Edgerton and Prices Mill.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3675 7783 3679 7792 3687 7793 3705 7770
3699 7755 3685 7746
TIME...MOT...LOC 1800Z 236DEG 17KT 3683 7784
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
206 PM EDT Mon Jun 22 2020
VAZ062-068-069-513-515-221845-
Goochland-Western Chesterfield-Western Henrico (Including the City of
Richmond)-Powhatan-Amelia-
206 PM EDT Mon Jun 22 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
CHESTERFIELD... SOUTHEASTERN GOOCHLAND...NORTHWESTERN
HENRICO...CENTRAL AMELIA AND SOUTHEASTERN POWHATAN COUNTIES AND THE
CITY OF RICHMOND...
At 205 PM EDT, radar indicated scattered strong thunderstorms were
located from near Manakin to Moseley to Scotts Fork.
Movement was northeast at 15 mph.
Wind gusts of 40 mph, pea size hail, and frequent lightning are
possible with all of these storms.
Locations impacted include...
Richmond, Downtown Richmond, Bon Air, Virginia Union University,
Virginia Commonwealth University, Tuckahoe, University Of Richmond,
Moseley, Manakin, Scotts Fork, Chula, Sabot, Laurel, Lakeside, Glen
Allen, Chesterfield Court House, Bensley, Pilkinton, Winterham and
Pocahontas State Park.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3745 7799 3751 7792 3763 7774 3770 7750
3751 7743 3746 7746 3746 7749 3735 7753
3733 7757 3728 7777 3729 7793 3739 7802
TIME...MOT...LOC 1805Z 241DEG 15KT 3756 7770 3743 7776 3733 7787
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
218 PM EDT Mon Jun 22 2020
VAZ081>083-089-090-516-221900-
Charles City-New Kent-Prince George-Surry-Eastern Henrico-James City-
218 PM EDT Mon Jun 22 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHARLES CITY...
NORTHEASTERN PRINCE GEORGE...CENTRAL NEW KENT...SOUTHEASTERN
HENRICO...NORTHWESTERN SURRY AND WEST CENTRAL JAMES CITY COUNTIES...
At 218 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Jordans Point to
near Charles City to Cabin Point. Movement was northeast at 20 mph.
Wind gusts of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
New Kent, Charles City, Claremont, Talleysville, Roxbury, Adkins
Store, Rustic, Ruthville, Burrowsville, Garysville, Providence Forge,
Holdcroft, Cabin Point, Jordans Point, Taylors Corner, Chickahominy
Shore, Wayside, Mountcastle, Elko and Glendale.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3758 7711 3748 7690 3724 7683 3712 7712
3726 7721 3732 7727 3736 7725 3738 7725
3738 7727 3735 7727 3736 7730 3738 7731
3740 7730 3740 7731 3738 7732 3738 7734
3739 7733
TIME...MOT...LOC 1818Z 223DEG 18KT 3738 7727 3732 7712 3719 7706
ButnerThe Norfolk radar (KAKQ), 15 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
12 thunderstorm wind. Local standard time, as filed.
Trees were downed along Route 40 near Route 35.
Trees and power lines were downed along Cool Spring Road.
Gas station canopy was blown over at a 711 at the intersection of Highway 60 and Robious Road.
Multiple trees and power lines were downed at Park Avenue and Shenandoah Street in the Malvern section of Richmond.
Trees were downed near Monument Heights.
Numerous trees and power lines were downed around Ivor.
Trees were downed.
Trees were downed across western portions of Richmond county.
Several large trees were snapped along Wellford Lane near Ware Neck.
Wind gust of 50 knots (58 mph) was measured at Mesonet Station XODU (Lafayette River).
Tree was downed and blocking Lafayette Boulevard.
Tree was downed on a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901097, 901100, 901110, 901114, 901119, 901124, 901128, 901152, 901134, 901146, 901139, 901142.